North Carolina, 2025

Damaging Winds in North Carolina, June 10, 2025

June 10, 2025 · NWS MHX · 2 events in 2 counties and zones

A shortwave trough swung through Eastern NC during the afternoon hours. A batch of showers and thunderstorms moved quickly northeastward, with one particular storm becoming severe and producing wind damage along the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A shortwave trough swung through Eastern NC during the afternoon hours. A batch of showers and thunderstorms moved quickly northeastward, with one particular storm becoming severe and producing wind damage along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 10, 8:43 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 10, 8:43 AM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
943 AM EDT Tue Jun 10 2025

.SYNOPSIS...
Another low-end risk of strong to severe thunderstorms is
possible today. Unsettled pattern will continue through
midweek, keeping rain and strong to severe thunderstorms in the
forecast. A front will push into the area Wednesday, and
stalling near the coastal plain through late week.

&&

.NEAR TERM /TODAY/...
As of 940 AM Tue...Little change in the overall pattern from
yesterday as upper low continues to slowly meander over eastern
Canada and the Great Lakes while multiple subtle shortwaves
pivot around its base. At the surface, pattern is quite messy
but moist and unstable airmass continues to sit over much of the
southeastern CONUS as stalled frontal boundary roughly along
the Appalachians and TN Valley. Showers and storms continue to
push offshore late this morning.

Front will make little headway today leaving the same airmass
largely in place. Main forecast challenge today will once again
be convective potential. MCS from this morning will act to
stabilize areas south of Highway 70 this morning, and with a
steady stream of mid and high clouds keeping skies partly cloudy
at best, this area may struggle to destabilize sufficiently this
afternoon. Farther north and west, instability is more likely to
build reaching up to 1000-1500 J/kg by the afternoon. CAMs have
been struggling to handle the evolution of convection and MCSs
over the past couple days, but the guidance that is reasonably
handling this morning's complex agrees on development along and
west of Highway 17 this afternoon and early evening, where we
maintain a narrow likely PoP. This area also coincides with a
local maxima of effective bulk shear near 25-30 kt, which
combined with DCAPEs near 1000 point to a storm environment
marginally favorable for damaging wind gusts. SPC maintains our
area in a Marginal (Level 1) risk of strong to severe storms for
today. Highs sit near normal today thanks to cloud cover, in
the mid 80s.

&&

.SHORT TERM /TONIGHT/...
As of 405 AM Tue...Overnight forecast will be highly dependent
on what occurs this afternoon, much like yesterday. General
consensus is that inland activity will gradually wane with loss
of heating while the stalled frontal boundary finally begins to
push towards the coast as parent low lifts out ahead of the
departing upper trough. As the front approaches, activity is
likely to blossom offshore with the nocturnal maximum over the
Gulf Stream. The overwhelming majority of this activity should
remain over water, but it would hardly be surprising to see some
showers and storms lift along the Crystal Coast and portions of
the Outer Banks early Wed morn. Maintained chance to likely
PoPs in these zones. Not quite as sultry tomorrow morning but
still humid with lows in the low to mid 70s areawide.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 0430 Tuesday...

Key Messages:

- Unsettled weather will continue through the long term

Upper low digging toward New England Coast through Wednesday
with multiple embedded shortwave troughs tracking across ENC.
Front will slowly work towards the FA, but it's starting to look
like it will lose momentum to our W where it will meander
whilst becoming more diffuse, and eventually completely
dissipating by lateweek. The environment will be conducive to
support a few strong thunderstorms Wednesday with 1500-2000 J/kg
of MLCAPE. PWATs in the 1.5-2" range will pose a threat for
locally heavy rainfall as well. By late week, upper ridging
builds in across SECONUS bringing in broad subsidence aloft.
Showers/TS in general summer diurnal pattern with best chances
associated with seabreeze and becoming confined offshore
nocturnally with strongest storms/heaviest rainfall expected WED
while trough axis aloft pivots through the region. As flow aloft
becomes more zonal lateweek, expecting afternoon
sea/sound/river breeze showers/tstorms to become less robust.

The weekend looks even more unsettled as we regain upper level
support with multiple shortwaves crossing the area and another
front approaching.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through 12Z Wed/...
As of 705 AM Tue...MVFR cigs in place over PGV/ISO this
morning, as well as for terminals along the Crystal Coast where
band of showers and embedded thunderstorms is racing across the
region. This should clear out and leave all areas mostly dry by
12z. MVFR cigs inland will hold on for a few more hours, likely
lifting back to VFR by around 15z.

VFR conditions continue today with gustier southwesterly winds
15-20 kt. Convective development is once again the main forecast
challenge, with biggest sticking points timing and region of
most likely impact. Storms most likely to form along an
advancing seabreeze and pre-frontal convergence across the
central part of the state, and CAMs suggest ISO/PGV are the most
likely candidates to see some t-storm activity after 19-20z.
Some activity is also possible for OAJ/EWN but morning
convection may act to inhibit more widespread development.

Guidance continues to show a signal for a nocturnal round of
showers and storms overnight, although like today it is highly
dependent on trends of mesoscale features yet-to-develop and
confidence is too low to include in TAFs. Like this morning, OAJ
and EWN less so would be at risk of early morning activity
bleeding onshore from the Atlantic.

LONG TERM /Tuesday night through Saturday/...
As of 0430 Tuesday...Unsettled conditions will prevail through
the period, keeping diurnal showers and tstorms in the forecast
each day. Expect periods of sub- VFR flight cats with gusty
winds under showers/storms in afternoon and evening with early
morning fog development possible for areas that see rain.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 940 AM Tue...Breezy southwest to south winds ongoing
across area waters this morning with regional observations
showing winds 15-25 kt with higher gusts and seas offshore
sitting at 5-7 feet. Little change in these conditions are
expected today with SCA conditions continuing into late tonight.
Later tonight, winds will begin to ease as front approaches the
region but weakens as it stalls, giving seas time to subside.
Previous SCA are in excellent shape and no changes were made to
headlines this morning.

Ongoing cluster of showers and a few thunderstorms over SC and
far southeastern NC will emerge over the waters in a few hours,
posing a risk for boaters in Onslow Bay later this morning. A
renewed and more robust risk of convection, potentially strong,
may develop early tomorrow morning impacting much of Onslow and
Raleigh Bays through sunrise tomorrow morning.

LONG TERM /Tuesday night though Saturday/...
As of 0430 Tuesday...Generally SW 10-15kt through the longterm,
strongest during peak heating, calming ever so slightly
overnight. Typical summer-time precip pattern: offshore showers
early AM, clearing afternoons, nocturnal showers and storms.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ135-
     150-231.
     Small Craft Advisory until 11 PM EDT this evening for AMZ152-
     154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/MS
SHORT TERM...MS
LONG TERM...CEB
AVIATION...MS/CEB
MARINE...CQD/MS/CEB
Hazardous weather outlook, Jun 10, 6:05 AM EST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
705 AM EDT Tue Jun 10 2025

NCZ195-196-204-205-111115-
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
705 AM EDT Tue Jun 10 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a marginal risk for strong to severe storms this afternoon
and evening. Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203-111115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
705 AM EDT Tue Jun 10 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk for strong to severe storms this afternoon
and evening. Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-111115-
Coastal Onslow-
705 AM EDT Tue Jun 10 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

There is a marginal risk for strong to severe storms this afternoon
and evening. Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Morehead City radar (KMHX), 65 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Onslow

When
June 10, 1:10 PM EST
Where
Onslow County, 0.9 mi NW of Thomas Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.490, -77.490

Multiple power outages were reported across Southern Onslow County by Jones Onslow EMC. The reported time of the outages coincided with the wind signature on radar.

Thunderstorm Wind, Carteret

When
June 10, 1:45 PM EST
Where
Carteret County, 1.79 mi SE of Cape Carteret
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.660, -77.030

Carteret-Craven Electric COOP reported approximately 133 power outages between Emerald Isle and Cape Carteret, with most of the outages on Emerald Isle. The reported time of the outages coincided with the wind signature on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252109, 1252110.